Context.— Zafirlukast is a potent leukotriene antagonist that recently was approved
for the treatment of asthma. As use of this drug increases, adverse events
that occur at low frequency or in populations not studied in premarketing
clinical trials may become evident.
Objective.— To describe a clinical syndrome associated with zafirlukast therapy.
Design.— Case series.
Patients.— Eight adults (7 women and 1 man) with steroid-dependent asthma who received
Main Outcome Measures.— Development of a clinical syndrome characterized by pulmonary infiltrates,
cardiomyopathy, and eosinophilia following the withdrawal of corticosteroid
Results.— The clinical syndrome developed while patients were receiving zafirlukast
from 3 days to 4 months and from 3 days to 3 months after corticosteroid withdrawal.
All 8 patients developed leukocytosis (range, 14.5-27.6×109/L)
with eosinophilia (range, 0.19-0.71). Six patients had fever (temperature
>38.5°C), 7 had muscle pain, 6 had sinusitis, and 6 had biopsy evidence
of eosinophilic tissue infiltration. The clinical syndrome improved with discontinuation
of zafirlukast treatment and reinitiation of corticosteroid treatment or addition
of cyclophosphamide treatment.
Comment.— Development of pulmonary infiltrates, cardiomyopathy, and eosinophilia
may have occurred independent of zafirlukast use or may have resulted from
an allergic response to this medication. We suspect that these patients may
have had a primary eosinophilic infiltrative disorder that had been clinically
recognized as asthma, was quelled by steroid treatment, and was unmasked following
corticosteroid withdrawal facilitated by zafirlukast.